MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650DE
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac trans plantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Concomitant medical devices: 5076-52, lead, implanted: (b)(6) 2017, 1103, vad, implanted: (b)(6) 2018, additional products: brand name: heartware ventricular assist system ¿ battery, model #: 1650de / catalog #: 1650de / expiration date: 31-mar-2019 / serial #: (b)(4), udi #: (b)(4), device available for evaluation: yes, return date: 12-mar-2020, device evaluated by mfr: no, device evaluation anticipated, but not yet begun dev rtn to mfr? yes, mfg date: 28-mar-2018, labeled for single use: no, (b)(4).Investigation of this event is pending and a supplemental report will be sent upon its completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that two batteries exhibited power switching and there was a pump stop due to loss of power to the controller.The batteries were exchanged.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: two (2) batteries (bat751212, bat751603) were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.Failure analysis of the returned batteries revealed that the devices passed visual inspection and functional testing.The reported power switching event could not be duplicated during bench testing; the batteries did not experience a power switching event and were able to adequately provide power to a test controller.Log file analysis was not conducted since raw log files were not available.As a result, the reported power switching event could not be confirmed.Analysis of the autologs report revealed a controller power up event on (b)(6) 2020, at 00:08:24.The data point prior to the loss of power revealed that bat751212 was connected to power port one (1) and bat751603 was connected to power port two (2).The data point recorded after the loss of power revealed that another battery was connected to power port one (1) and bat751603 was connected to power port two (2).The controller was without power for 10 seconds.As a result, the reported loss of power event was confirmed.A power source lubrication procedure was performed on bat751212 on (b)(6) 2018 and on bat751603 on (b)(6) 2018.Applicable risk documentation and experience with events of similar circumstances were considered; a possible root cause of the reported premature power switching event after lubrication can be attributed, but not limited to a communication error and/or momentary disconnection due to temporary corrosion of the controller-port/power-source pins.A possible root cause of the loss of power can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Additional products: d4: serial #: bat751603 h3: yes h6: fda method code(s): 10, 4112 h6: fda results code(s): 213 h6: fda conclusion code(s): 4315 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key9843343
Report Number3007042319-2020-01810
Device Sequence Number2886925
Product Code DSQ
UDI-Device Identifier00888707002646
UDI-Public00888707002646
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 04/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2019
Device Model Number1650DE
Device Catalogue Number1650DE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer04/25/2020
Initial Report FDA Received Date03/17/2020
Supplement Report FDA Received Date04/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1903-2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DTBA1QQ ICD, 6935M62 LEAD, 459888 LEAD
Patient Age52 YR
Patient Weight90